Consistency of a range of penalised cost approaches for detecting multiple changepoints

Zheng, Chao and Eckley, Idris and Fearnhead, Paul (2022) Consistency of a range of penalised cost approaches for detecting multiple changepoints. Electronic Journal of Statistics, 16 (2). pp. 4497-4546. ISSN 1935-7524

[thumbnail of ejs-revision]
Text (ejs-revision)
ejs_revision.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (304kB)


A common approach to detect multiple changepoints is to min- imise a measure of data fit plus a penalty that is linear in the number of changepoints. This paper shows that the general finite sample behaviour of such a method can be related to its behaviour when analysing data with either none or one changepoint. This property results in simpler conditions for verifying whether the method will consistently estimate the number and locations of the changepoints. We apply and demonstrate the useful- ness of these simple conditions for a range of changepoint problems. Our new results include a weaker requirement on the choice of penalty to have consistency in a change-in-slope model; and the first results for the accuracy of recently-proposed methods for detecting spikes.

Item Type:
Journal Article
Journal or Publication Title:
Electronic Journal of Statistics
Uncontrolled Keywords:
?? change-point detectionconsistencylocal region conditionschanges in slopespike plus exponential decaystatistics and probability ??
ID Code:
Deposited By:
Deposited On:
27 Jul 2022 13:15
Last Modified:
17 Dec 2023 01:57